My husband ('33) had a seizure about three months ago. The er docs say it was due to low potassium and sodium. His sodium level was 2.0. They changed his blood pressure medicine because they think it was part of the problem. His is now on seizure meds and blood meds. He started on potassium about three weeks ago because his potassium was low again. Not as low, but still low. He is also having headaches daily. He wakes up with one and it usually lasts all day. He is taking an antidepressant that is supposed to help with migraines. He does nothing. He is also taking Zipzor for the headaches. It ease the pain some, but the headaches do not go away. His neurologist is not really concerned because his MRI in the hospital came back fine. His family doc does not want to do anything because of the neurologist. The neurologist does not take much time to listen. She only looks at past tests and sees that they are fine. She has been telling us for two months that the headaches will go away. We are currently looking for a new doc but have few options. My concern is that he is going to have another seizure if we can not get to the bottom of this. He is supposed to go back to work to a very stressful job at the end of March. He can barely function at home with some of his headaches so I wonder what will happen at work. The doc is planning on taking him off his seizure meds end of February or first of March. Has anyone had anything like this happen to them or can anyone tell me where to turn. We need some answers. My husband has never had a seizure in his life until this and there is no family history. Also, his potassium and sodium levels were fine three weeks before this incident because he had just had labs done. So, his levels dropped quickly. Any advice would be greatly appreciated.
Only thing I can suggest is headaches can sometimes be caused by heart or circulation problems. Since he's on blood pressure meds, could be they aren't doing the job, even tho they were switched recently. It would also be good to know the body chemistry basis for how come his potassium is low all the time, but I don't know what kind of doc can investigate that. That would be my input on this. I hope you can find a specialist who can get a better handle on what's going on, at the very least maybe a cardiologist, and maybe if you do an online search for "low potassium causes," and see if it says a condition that a particular specialist could handle on that issue.
Potassium lowers blood pressure and is listed on blood pressure medicine as a "Don't take". It also helps with cramps because cramps start like a seizure and go away like a seizure.
When I drink V8 (low sodium bottles only) it has over 800mg of Potassium
in it while the regular bottles have less than 600mg. Potassium is in "No Salt" from Publix and I have replaced all my salt shakers with it.
I don't have cramps any more.
My Pomeranian. since we got him six years ago, has had seizures, sometimes as many as two or three times a day; until
we gave him a part of every banana we ate daily. Bananas have high potassium. His seizures are gone.
We were also told by an old friend who deals professionally in Shetland Sheep dogs that she understood that seizures are often caused by a high level of protein in dog foods. So we also lowered that by just reading the dog food labels and staying around 9% protein. But while the seizures came less often, they did not stop until we added the bananas.
I was advised by my physician to drink 6 oz of Quinine every day. I did for about a year and it stopped the cramps. When I tried "No Salt" instead, I was able to stop drinking the horrible tasting Quinine. A full bottle from Publix still sits in my kitchen unused since last year.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.